NCBI Bookshelf. A service of the National Library of Medicine, National Institutes of Health.

Informed Health Online [Internet]. Cologne, Germany: Institute for Quality and Efficiency in Health Care (IQWiG); 2006-.

Cover of Informed Health Online

Informed Health Online [Internet].

Show details

Using medication: What can help when trying to stop taking sleeping pills and sedatives?

Created: ; Last Update: August 10, 2017; Next update: 2020.

The best way to stop taking sleeping pills or sedatives is to gradually reduce the dose with the guidance of a doctor. Psychological or therapeutic support can help.

Situations can arise where you feel like you can no longer cope: A serious illness or the breakup of a relationship, for example, can lead to a crisis and be extremely distressing. People in situations like that may feel very unsettled, anxious, exhausted or have problems sleeping.

Many people find ways to cope with this stress. But others find that problems like insomnia just do not go away. Some take benzodiazepines or medications containing zolpidem or zopiclon (known as “Z drugs”) during phases like this. They are some of the most commonly prescribed sleeping pills and sedatives.

Benzodiazepines can relieve cramps, relax the muscles and make people feel calmer and less anxious. They are also used to help people fall asleep and sleep through the night better. Z-drugs are said to particularly help people fall asleep.

Sleeping pills and sedatives can have very strong side effects, including problems with memory or concentration, drowsiness, muscle weakness, abnormal behavior and sleep disorders. They can also affect people’s ability to drive and, particularly in older and unwell people, increase the likelihood of falling.

Dependence on sleeping pills

People who take benzodiazepines and Z-drugs for too long or in too high a dose can easily become dependent. That is why it is important to take as low a dosage for as short a time as possible. It is not possible to say at what stage their use becomes a problem – it varies from person to person. But people might become dependent after only a few weeks. But it is quite common for these drugs to be taken for several months or even on a permanent basis.

The German Centre for Addiction Issues (DHS) estimates that about 1.5 million people in Germany are dependent on benzodiazepines. Women, and particularly older women, appear to be especially likely to use these medications.

Stopping taking sleeping pills and sedatives

Not everyone notices the symptoms of dependence while taking these medications. That is why an important first step is to realize that you have got used to the medication or may even already have a dependence. Breaking a dependence on medication can be very challenging, both physically and mentally. A lot of patience and determination is needed to get through difficult phases without the use of medication.

Researchers from the Universities of Queensland and Bond in Australia wanted to find out which approaches can help people to stop taking benzodiazepines. They analyzed 33 studies involving over 16,000 participants that tested the benefits of the following interventions:

  • Gradual dose reduction ("tapering") – with and without substitute medication
  • Brief motivating contacts to doctors  – such as a talk or a letter
  • Therapeutic support, for example behavioral therapy

When the studies started, all of the participants had been taking benzodiazepines regularly for longer than three months and were monitored in an outpatient setting.

Tapering avoids withdrawal symptoms and relapses

Withdrawal symptoms can occur when the use of sleeping pills or sedatives is stopped suddenly. Depending on the specific drug, symptoms can start within a few hours, but they may also be delayed, sometimes occurring even weeks after use has been discontinued. Typical symptoms of withdrawal include trouble sleeping, restlessness, anxiety, shivering or circulation problems. They're similar to the symptoms that were originally targeted when using the sedative. This may set off a vicious circle: many people start using the sleeping pills or sedatives again for relief from these symptoms. So to avoid relapses, it's important to try to keep withdrawal symptoms to a minimum when discontinuing use. That is why a common approach is to gradually reduce the dose over several weeks, before stopping with the medication completely. There is no good-quality research on the best length of time for outpatient withdrawal. Experts recommend a time frame of two to four months.

Research has not shown that it is easier for people to stop taking benzodiazepines if they take a substitute medication while reducing the benzodiazepine dose. Further research is needed to determine whether some people may indeed benefit from particular substitute medications, such as antidepressants or anticonvulsants.

Approaches that might make it easier

The researchers found that even simple approaches can have a positive effect: More people stopped taking benzodiazepines if their doctor gave them written information advising them to stop. In some of the studies people also received booklets with information about self-help strategies. Newer studies also suggest that the letters are especially helpful when the recipients are addressed by name.

The studies also support the idea that more people stop taking sedatives when they have psychological support. The most successful psychotherapeutic approach appears to be cognitive behavioral therapy (CBT).

In general, it's important to talk to a doctor or contact an addiction counseling center if you feel like you have lost control over your medication use. Medical, psychological or psychotherapeutic support can help you find ways to successfully stop taking benzodiazepines.

Sources

© IQWiG (Institute for Quality and Efficiency in Health Care)
Bookshelf ID: NBK361010